Dear Dr. Edelman,
How do you know when you should use emergency glucagon (is it a specific blood sugar reading?) and when you should just treat a low with sugar?
Dr. Edelman: First of all, we typically do not treat a specific number – instead we focus on symptoms as the primary important determinant of how to treat a low blood sugar.
That being said, anything below 55 is officially considered a severe hypoglycemic reaction. However, the true definition of a severe hypoglycemic reaction is the need of assistance from others. If you are so out of it that you’re confused about where you are, or if you’re on the ground having a seizure and you need assistance from others (paramedics, co-workers, ex-mother in laws and family members), that is truly a severe hypoglycemic reaction.
Traditionally, glucagon emergency kits were primarily for people who were having a seizure or were passed out. Now, with easy-to-administer glucagon like the Gvoke HypoPen and BAQSIMI nasal inhaler devices, many individuals are seeing a very important use where you would self administer if you felt you could not eat or drink enough carbs to prevent your blood sugar from dropping to a dangerous level.
For example, if you’re using a CGM, it has two arrows going straight down, your blood sugar reading is 40, you’ve already eaten a ton of sweets and you can’t eat or drink anything more, it’s important to give yourself glucagon before you pass out. The other thing to remember is when your CGM says 40, you’re probably much lower than that because of the “lag time.”
In general, if you are with it mentally and your blood sugar is low, then taking rapid-acting carbs is the best way to go. Sometimes, and in certain situations like the example given above, giving yourself glucagon may be life-saving.
Leave a Reply